Destructive thyroiditis is an endocrine immune-related adverse event (irAE) that was frequently observed with nivolumab treatment, and it was also significantly associated with the presence of anti-thyroglobulin antibodies (Abs) and/or anti-thyroid peroxidase Abs at baseline, according to new findings published in the Journal of the Endocrine Society.
Immune checkpoint inhibitors are a promising new therapy in advanced malignancies, and nivolumab, an anti-programmed cell death-1 monoclonal Ab, has demonstrated efficacy in a growing number of cancer types. However, these agents can cause irAEs, which are considered a consequence of enhanced autoimmunity. These can affect a wide range of systems in the body, including the endocrine glands. In this study, 66 patients with different cancer types treated with nivolumab were prospectively evaluated for the presence of endocrine irAEs.
Of the 66 patients, 4 (6.1%) developed destructive thyroiditis following the initiation of nivolumab therapy, although pituitary dysfunction or adrenal insufficiency was not observed, and type 1 diabetes did not develop during the 24-week study period. In patients who developed thyroiditis, the prevalence of anti-thyroglobulin Abs and/or anti-thyroid peroxidase Abs was significantly higher prior to treatment compared with patients who did not develop thyroiditis.
No significant differences in any of the other clinical variables examined were observed (type of malignancy, sex, age, history of treatment with immune checkpoint inhibitors before this study, and abnormality of thyroid function at baseline). The prevalence of anti-thyroglobulin Abs and/or anti-thyroid peroxidase Abs at baseline did not appear to be associated with the development of any other irAEs, including pneumonitis, colitis, or skin reactions.
“It is unclear from this study whether irAEs are associated with better clinical responses of nivolumab,” concluded the investigators, noting that prior research has reported that cutaneous irAEs were associated with improved outcomes in patients with multiple myeloma treated with nivolumab. “Whether this is also the case with thyroidal irAEs awaits further examination,” they added.
Kobayashi T, Iwama S, Yasuda Y, et al. Patients with antithyroid antibodies are prone to develop destructive thyroiditis by nivolumab: a prospective study. J Endocr Soc. 2018;2(3):241-251.